Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

April 1, 20217 counties in Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Apr 1, 2021, 4:19 PM EDT for 7 counties in Ohio; Crawford County, Pennsylvania. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Apr 1, 2021, 5:45 PM EDT
In force
86 min
Issued by
NWS Cleveland, OH

Counties Geauga County, OH, Mahoning County, OH, Portage County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS81 KCLE 012019
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
419 PM EDT Thu Apr 1 2021

OHZ013-014-021>023-031>033-038-PAZ002-003-012145-
Holmes OH-Summit OH-Geauga OH-Portage OH-Stark OH-Mahoning OH-
Trumbull OH-Wayne OH-Ashtabula Inland OH-Southern Erie PA-
Crawford PA-
419 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Portage...Trumbull...
Mahoning...southeastern Geauga...Stark...Summit...Wayne...eastern
Holmes...southern Ashtabula...southeastern Erie and Crawford Counties
Until 545 PM EDT....

At 418 PM EDT, radar indicated an intense lake effect snow band along
a line extending from Findley Lake to 6 miles north of Middlefield to
near Wooster, moving southeast at 30 mph.

HAZARDS INCLUDE...
Winds to 35 mph... 
Visibility rapidly dropping to a half of a mile or less...

Locations impacted include...
Akron, Canton, Youngstown, Warren, Wooster, Meadville, Ravenna,
Cuyahoga Falls, Boardman, Massillon, Kent, Barberton, Green,
Alliance, Hudson, Niles, Twinsburg, Tallmadge, North Canton and
Streetsboro.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4162 7962 4162 7982 4149 8000 4149 8052
      4090 8052 4093 8089 4090 8108 4073 8109
      4072 8124 4065 8124 4066 8146 4063 8167
      4044 8168 4073 8206 4099 8178 4099 8169
      4107 8169 4161 8108 4201 7976 4199 7961
TIME...MOT...LOC 2018Z 310DEG 28KT 4211 7972 4156 8106 4076 8195 

&&

ODOT DMS  325, 327, 603, 606, 607, 608, 609, 610, 611, 612, 613, 615,
616, 617, 618, 604, 605, 619, and 620.

$$

Kahn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Apr 1, 4:07 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 1, 4:07 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
407 PM EDT Thu Apr 1 2021

.SYNOPSIS...
A trough extends across the eastern Great Lakes from low
pressure over Nova Scotia. High pressure will build into the
Central Great Lakes tonight and expand all the way to the Gulf
Coast by Friday evening. A warming trend will get underway this
weekend as a broad upper level ridge from the Plains reaches the
Great Lakes.

&&

.NEAR TERM /THROUGH FRIDAY/...
One more intense burst of lake effect snow is pushing south across
the snowbelt as a trough from the surface to 700mb moves south
of Lake Erie. Visibilities within the west to east oriented band
are dropping as low as 1/4 mile and motorists should exercise
caution as bursts of snow could rapidly lower visibilities
through the first half of the evening commute. Radar and
satellite trends are exhibiting a more cellular trend late this
afternoon with breaks in the cloud field over Lake Erie. Looking
upstream across Lake Huron, snow is trending weaker with a shallow
multi-banded structure. Moisture through 850mb with moderate
instability over Lake Erie will continue through about 8 PM
before moisture quickly strips away, even in the low levels,
from north to south. Have left the Winter Weather Advisory in
effect for Cuyahoga and Summit Counties while this heavier burst
moves through but it may be able to be cancelled early as snow
trends lighter this evening. Beyond that time, skies are
expected to clear through the overnight as the upper level
trough axis pivots towards the East Coast. Given high
temperatures today were a little cooler than expected, lowered
forecast mins for tonight with most inland areas near 20,
although a few cooler spots in the teens are expected.

High pressure strengthens overhead on Friday with just some
scattered cu focused downwind of lakes Erie and Huron. Otherwise we
will be under the influence of a cool northerly flow with highs
ranging from the mid 30s in the east to mid 40s in the west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
We are expecting quiet and fair weather this weekend with a slow
warming trend. The upper level trough moves out of the Great Lakes
region and upper level ridging will slowly build in this weekend.
Southwesterly winds will return on Saturday with milder temperatures
back in the lower to upper 50s. A weak backdoor front may slide down
from the north into northeast Ohio or northwest Pennsylvania.
Temperatures will continue to warm on Sunday south of this boundary
with temperatures reaching the lower 60s to near 70 degrees.
Slightly cooler temperatures will be expected near the lakeshore and
near the backdoor cold front where ever that stalls out on Sunday
afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A shortwave impulse will move across the Upper Midwest on Monday
into Monday night. Clouds will be on the increase across the region.
We may still have a weak stalled out frontal boundary nearby either
across far northeast Ohio or NW PA on Monday. Temperatures on Monday
will be warmest across northwest Ohio and north central Ohio in the
middle 60s to near 70. Depending on the track of that shortwave
impulse moving by the area, we may see the chance for a few
scattered showers Monday night into Tuesday. We have leaned a little
more on the 12z ECMWF solution with the stalled boundary lifting
into Ontario and slight drier solution into middle of next week. The
upper level ridge amplifies over the Ohio Valley later on Tuesday
and Wednesday with warmer temperatures expected region wide. High
temperatures will likely be in the upper 60s to mid 70s for middle
of next week.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Numerous lake enhanced snow showers are ongoing across NE Ohio
this afternoon. A trough will swing south across Lake Erie after
19Z bringing a flare up of snow shower activity as seen from the
Exeter Ontario radar. Bursts of heavy snow will be possible at
times again, mainly at CLE, but also possible at ERI,YNG, CAK
between 19-00Z. After that time moisture will start to decrease
with snow showers largely tapering off by 04Z. IFR visibilites
will be possible in snow showers. Increasing subsidence
overnight will allow skies to clear from NW to SE between
03-09Z.

North northwest winds will be breezy through the afternoon with
gusts to 25-30 knots. Winds gusts will drop off towards 03Z but
resume again across mainly eastern areas on Friday after 15Z.

Outlook...Non-VFR possible in rain showers across NW PA Saturday
night.

&&

.MARINE...
A Small Craft Advisory remains in effect west of Vermilion until 10
AM Friday. East of Vermilion, the Small Craft Advisory remains in
effect until 2 PM EDT Friday.

Strong and gusty northerly winds 20 to 30 knots will continue this
evening through the overnight with higher waves. This northerly flow
will slowly decrease on Friday from west to east across the lake.
High pressure will be near the lake by Friday evening with light and
variable winds Friday night. Southwest winds will return and
increase over the lake on Saturday 15 to 20 knots. A weak backdoor
front will slide across the lake on Sunday and stall out near the
lakeshore. Winds will be somewhat light and variable on Sunday with
the surface boundary nearby. The surface flow actually becomes more
defined behind that boundary with a east to northeast surface flow
across most of the lake late Sunday night into Monday 10 to 15
knots.  We will have to watch if this northeast flow becomes any
stronger for possible SCA conditions on Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 9 PM EDT this evening for OHZ011-
     021.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for LEZ145>149.
     Small Craft Advisory until 10 AM EDT Friday for LEZ142>144.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...Griffin
Hazardous weather outlook, Apr 1, 11:31 AM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1131 AM EDT Thu Apr 1 2021

OHZ009-010-012>014-019-020-022-023-029>031-089-PAZ001>003-021545-
Erie-Lorain-Lake-Geauga-Ashtabula Inland-Huron-Medina-Portage-
Trumbull-Richland-Ashland-Wayne-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
1131 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Snow accumulation will be possible through the day with 1 to 3
inches possible from Huron and Ashland counties eastward along the
higher terrain of northeast Ohio then reaching inland northwestern
Pennsylvania. Another heavier burst of snow may occur across
northeast Ohio into northwest Pennsylvania by late afternoon into
early evening. Motorists should be prepared for significant
variability in visibilities through the day. Brief very slick
conditions may develop with the heaviest bursts of snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-021-021545-
Cuyahoga-Summit-
1131 AM EDT Thu Apr 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>008-017-018-027-028-032-033-
036>038-047-021545-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Crawford-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
1131 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 1, 2:40 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 SSE PARMA             41.36N  81.71W
04/01/2021  M5.0 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100838

BM
Local storm report, Apr 1, 2:41 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     SNOW             3 SW NORTH ROYALTON     41.28N  81.78W
04/01/2021  M2.5 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. 3 HOUR SNOWFALL THROUGH 1231PM.

&&

EVENT NUMBER CLE2100839

BM
Local storm report, Apr 1, 2:42 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
242 PM EDT THU APR 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     SNOW             CLEVELAND HOPKINS AIRPO 41.40N  81.85W
04/01/2021  M2.6 INCH        CUYAHOGA           OH   TRAINED SPOTTER

            6-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100840

BM
Special weather statement, Apr 1, 2:44 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
244 PM EDT Thu Apr 1 2021

OHZ010>013-011945-
Geauga OH-Lake OH-Lorain OH-Cuyahoga OH-
244 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Geauga...Cuyahoga...
Lake and northeastern Lorain Counties Until 345 PM EDT....

At 242 PM EDT, radar indicated an intense lake effect snow band along
a line extending from near Willoughby to near Cleveland to 8 miles
north of Lorain, moving southeast at 35 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Quick accumulations of up to 1 inch may accompany this band...

Locations impacted include...
Cleveland, Lorain, Elyria, Painesville, Willowick, Chardon, Fairport
Harbor, Parma, Lakewood, Euclid, Mentor, Cleveland Heights,
Strongsville, Westlake, North Royalton, North Ridgeville, Solon, Avon
Lake, Willoughby and Eastlake.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents.

LAT...LON 4150 8100 4135 8100 4135 8159 4132 8159
      4128 8179 4135 8216 4144 8225 4147 8218
      4152 8202 4148 8189 4150 8171 4168 8144
      4181 8113
TIME...MOT...LOC 1842Z 306DEG 31KT 4162 8141 4153 8173 4157 8216

&&

ODOT DMS  302, 303, 304, 306, 307, 308, 309, 310, 311, 312, 313, 314,
315, 317, 318, 319, 320, 321, 322, 323, 324, 326, 328, 329, 330, and
331.

Clark
Special weather statement, Apr 1, 3:20 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
320 PM EDT Thu Apr 1 2021

OHZ020>022-012015-
Summit OH-Portage OH-Medina OH-
320 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Portage...Medina and
Summit Counties Until 415 PM EDT....

At 318 PM EDT, radar indicated an intense lake effect snow band along
a line extending from near Streetsboro to near North Royalton to near
Grafton, moving southeast at 30 mph.

HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Quick accumulations of up to 1 inch may accompany this band...

Locations impacted include...
Akron, Medina, Ravenna, Cuyahoga Falls, Brunswick, Kent, Barberton,
Green, Solon, Hudson, Wadsworth, Twinsburg, Tallmadge, Streetsboro,
Macedonia, Rittman, Mogadore, Lodi, Garrettsville and Creston.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents.

LAT...LON 4099 8200 4116 8208 4119 8207 4120 8197
      4127 8197 4128 8157 4135 8159 4135 8103
      4099 8101 4098 8144
TIME...MOT...LOC 1918Z 332DEG 26KT 4131 8134 4126 8167 4126 8208

&&

ODOT DMS  301, 305, 316, 325, 327, 601, 602, 603, 606, 607, 612, 613,
614, 615, 616, 617, 604, and 605.

Clark
Special weather statement, Apr 1, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
419 PM EDT Thu Apr 1 2021

OHZ013-014-021>023-031>033-038-PAZ002-003-012145-
Holmes OH-Summit OH-Geauga OH-Portage OH-Stark OH-Mahoning OH-
Trumbull OH-Wayne OH-Ashtabula Inland OH-Southern Erie PA-
Crawford PA-
419 PM EDT Thu Apr 1 2021

...An intense lake effect snow band will affect Portage...Trumbull...
Mahoning...southeastern Geauga...Stark...Summit...Wayne...eastern
Holmes...southern Ashtabula...southeastern Erie and Crawford Counties
Until 545 PM EDT....

At 418 PM EDT, radar indicated an intense lake effect snow band along
a line extending from Findley Lake to 6 miles north of Middlefield to
near Wooster, moving southeast at 30 mph.

HAZARDS INCLUDE...
Winds to 35 mph...
Visibility rapidly dropping to a half of a mile or less...

Locations impacted include...
Akron, Canton, Youngstown, Warren, Wooster, Meadville, Ravenna,
Cuyahoga Falls, Boardman, Massillon, Kent, Barberton, Green,
Alliance, Hudson, Niles, Twinsburg, Tallmadge, North Canton and
Streetsboro.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4162 7962 4162 7982 4149 8000 4149 8052
      4090 8052 4093 8089 4090 8108 4073 8109
      4072 8124 4065 8124 4066 8146 4063 8167
      4044 8168 4073 8206 4099 8178 4099 8169
      4107 8169 4161 8108 4201 7976 4199 7961
TIME...MOT...LOC 2018Z 310DEG 28KT 4211 7972 4156 8106 4076 8195

&&

ODOT DMS  325, 327, 603, 606, 607, 608, 609, 610, 611, 612, 613, 615,
616, 617, 618, 604, 605, 619, and 620.

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:26 AM EDTSpecial Weather StatementCLEAshland, Huron, Lorain, Medina, Summit, Wayne64 min
Apr 1, 9:18 AM EDTSpecial Weather StatementCLECuyahoga, Summit57 min
Apr 1, 10:00 AM EDTSpecial Weather StatementCLECuyahoga, Summit90 min
Apr 1, 10:39 AM EDTWinter Weather AdvisoryCLECuyahoga, Summit8 hr
Apr 1, 2:44 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Lake, Lorain61 min
Apr 1, 3:20 PM EDTSpecial Weather StatementCLEMedina, Portage, Summit55 min

Nearby

Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.